Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS Denver/Boulder, CO

April 7, 202111 counties in Colorado

NWS Denver/Boulder, CO issued this fire weather watch at Apr 7, 2021, 3:36 AM MDT for 11 counties in Colorado. It took effect at Apr 8, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 7, 2021, 3:36 AM MDT (09:36 UTC)
In effect from
Apr 8, 2021, 12:00 PM MDT
Expired
Apr 7, 2021, 2:49 PM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 80 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS85 KBOU 070936
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
336 AM MDT Wed Apr 7 2021

COZ238-242>246-248>251-072200-
/O.NEW.KBOU.FW.A.0003.210408T1800Z-210409T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
336 AM MDT Wed Apr 7 2021

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
THE NORTHEAST PLAINS OF COLORADO...INCLUDING FIRE WEATHER ZONES......
238...242...243...244...245...246...248...249...250...and 251...

The National Weather Service in Denver has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
Thursday afternoon through Thursday evening.

* Affected Area...Fire Weather Zones 238, 242, 243, 244, 245, 
  246, 248, 249, 250 and 251.

* Timing...Thursday afternoon and early Thursday evening. 

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Strong winds combined with low relative humidity may
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
410 
WWUS85 KBOU 072049
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
249 PM MDT Wed Apr 7 2021

COZ238-242>246-248>251-081100-
/O.UPG.KBOU.FW.A.0003.210408T1800Z-210409T0100Z/
/O.NEW.KBOU.FW.W.0006.210408T1800Z-210409T0100Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
249 PM MDT Wed Apr 7 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF
THE NORTHEAST PLAINS OF COLORADO...INCLUDING FIRE WEATHER ZONES...
238...242...243...244...245...246...248...249...250...and 251...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM MDT Thursday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 238, 242, 243, 244, 245, 
  246, 248, 249, 250 and 251.

* Timing...Noon to 7 PM MDT Thursday.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Strong winds combined with low relative humidity may 
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ247-081100-
/O.NEW.KBOU.FW.W.0006.210408T1800Z-210409T0100Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
249 PM MDT Wed Apr 7 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN lINCOLN COUNTY...FIRE
WEATHER ZONE 247...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM MDT Thursday.

* Affected Area...Fire Weather Zone 247.

* Timing...Noon to 7 PM MDT Thursday.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Strong winds combined with low relative humidity may 
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this fire weather watch went out at Apr 7, 2:28 AM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 7, 2:28 AM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
228 AM MDT Wed Apr 7 2021

.SHORT TERM...(Today and tonight)
Issued at 214 AM MDT Wed Apr 7 2021

At this time the closed low is pushing into Kansas with increasing
subsidence behind it. There is a little perturbation embedded in the
flow seen on water vapor that will help to continue some light snow
over the northern mountains this morning but should be dried out by
the downsloping before it makes it onto the plains. However, with
the departing low some deformation moisture could bring another
trace of precipitation to portions of Lincoln and Washington
counties through the early morning hours. As the precipitation ends,
the moderate to strong gradient will remain and keep winds high
through the day across the plains. Sustained winds of 25 to 30 mph
will be possible for areas along and east of I-25 with up to 35 mph
possible in Washington and Lincoln counties with wind gusts in the
40 to 55 mph range through the afternoon. With the moisture we
received blowing dust will be less of a concern, however high
profile vehicles traveling on I-70 over the plains should use
caution. Temperatures will start a gradual rebound today with highs
in the lower to mid 60s for the Denver metro and eastern plains with
30s and 40s in the high country.

For tonight, the gradient will continue to weaken as the low pushes
well east with winds diminishing. Partly cloudy skies will also aid
in bringing lows back into the 30s for the plains overnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 214 AM MDT Wed Apr 7 2021

Roller coaster week ahead for Colorado with a disturbance about
every other day to provide for cooler temperatures and windy
conditions.

On Thursday there will be a weak ridge of high pressure over
Colorado with a moderate northwest flow aloft. Expect dry conditions
and warmer temperatures as 700 mb readings rise to around +4C at
Denver.  The next upper level disturbance and cold front will sweep
across the region on Friday with strong QG decent of 20-40mb/hr from
late morning through the afternoon hour. Could see sustained winds
of 30kt with gusts in the 35 to near 50kt range. So will be flirting
with high winds but too early for a watch in the Friday period.
Temperatures will be cooler Friday and there will be a chance of
snow showers in the mountains, but too much dry and downslope flow
for much chance of showers on the plains.

Saturday will be another dry and warmer day under weak ridging aloft
under a moderate northwest flow pattern. The next stronger
disturbance will move across Colorado on Sunday with the next threat
for cooler temperatures, windy conditions and a better chance for
showers.  The weather pattern looks more unsettled for the first
part of next week as an approaching upper trof brings another chance
for showers from late Tuesday into Wednesday. Temperatures will fall
a bit below normal highs from Monday through Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 214 AM MDT Wed Apr 7 2021

VFR conditions are expected through the TAF period. Winds will be
the biggest operational impact for the day. Winds will mainly be
northerly with increased gusting up to 25kts for APA and DEN by
14z. Models have suggested a later start for BJC given some
stability provided by a lee side low that will help to keep the
winds slightly weaker and more variable. Winds will increase
however at BJC by 20z with gusting up to 25 kts possible. Winds
are expected to decrease after 00z with drainage around 06z.

&&

.FIRE WEATHER...
Issued at 214 AM MDT Wed Apr 7 2021

Potential critical fire danger on Thursday afternoon across the
plains as humidity levels drop to below 15 percent and wind gusts
expected close to 30kt during the afternoon. Land managers have
reported recently that fuels are now critical for fire starts.
Given above, will be issuing a fire weather watch for Thursday
afternoon for much of the northeast plains of Colorado. The
exception will be further west along the I-25 corridor where winds
will be lighter and fuels not as critical. Even stronger winds on
Friday, however humidity levels will be increasing behind a cold
front.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday afternoon through Thursday
evening for COZ238-242>246-248>251.

&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Bowen
FIRE WEATHER...Entrekin
Hazardous weather outlook, Apr 6, 10:02 AM MDT, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1002 AM MDT Tue Apr 6 2021

COZ030>051-071615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1002 AM MDT Tue Apr 6 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and isolated will spread across the area this
afternoon and evening. A couple showers or an isolated
thunderstorm may produce up to a quarter inch of rain on some of
the lower slopes of the Cameron Peak fire, but no flooding is
anticipated.

The snow level will initially be around 8000 feet early this
afternoon, and then drop to around 5000 feet overnight. Snow
accumulations of 1 to 3 inches can be expected in most mountain
areas, with a dusting possible on the grass in lower elevations.
Most of the precipitation will shift east of the I-25 Corridor by
early to mid evening, while showers continue across the mountains
overnight. Temperatures should get cold enough to allow for some
light slush or snow accumulation on roads over the higher
mountains tonight.

Strong and gusty winds will also develop across the plains through
the afternoon and continue tonight. Peak gusts may reach 50 mph or
greater around Limon and points south. Travelers, including those
on I-70 in the Limon area, should be prepared for possible
blowing dust and locally reduced visibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect strong and gusty northwest winds up to 55 mph in the wake
of a storm system intensifying across Kansas on Wednesday morning.
The strongest winds will be across the far northeast plains and across
Washington, Elbert and Lincoln counties. There will be lingering
snow showers across the mountains and a few rain and snow showers
Wednesday morning across the far northeast plains.

On Thursday, elevated fire danger is possible during the
afternoon hours with lowering humidities and gusty northwest
winds. Another weak system will bring cooler temperatures yet
continued gusty winds on Friday. Saturday will be dry and warmer
then another system will usher in cooler temperatures and gusty
winds for Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, any reports of
rain accumulation in or near the Cameron Peak Fire or blowing
dust on the eastern plains would be appreciated.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:08 PM MDTWinter Weather AdvisoryBOUArapahoe, Douglas, Elbert3 hr
Apr 6, 6:47 PM MDTSpecial Weather StatementBOULincoln58 min
Apr 7, 2:49 PM MDTRed Flag WarningBOUAdams, Arapahoe, Elbert, Larimer, Lincoln, Logan and 5 more28 hr

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.